While naloxone will precipitate withdrawal in dependent opiate users, it has practically no effect on someone who is not dependent on or has not taken opiate-type drugs, does not itself depress respiration, and is virtually devoid of side effects. This means that to a degree it can be deployed on a 'better safe than sorry' basis when opiate overdose is suspected. By reversing the opioid element of respiratory depression, naloxone helps save lives even when heroin has been taken with other depressants. Injecting in to the muscle is feasible for bystanders, is in practice the most rapid The greater rapidity of onset of the intravenous route is offset by the time it takes to prepare the injection. and reliable way for them to revive the patient, has the added benefit of a longer duration of action than intravenous injection, and seems to bring people round more gradually, resulting in less violence and aggression at the scene. An intranasal spray also works rapidly, has been used by paramedics in the UK, Personal communication from Professor John Strang, Director of the National Addiction Centre in London, UK. London SE5 8AF USA and Australia, and in one study was the preferred option by injectors who might administer the drug. However, it has yet to be shown to be as effective or as reliable a means of getting the drug in to the system as injecting, and the available technology is not yet ideal for use by the public. One exception to the safety of naloxone administered by non-medical personnel is administration to opiate-dependent pregnant women. Experience Personal communication from Dr. Mary Hepburn, Consultant Obstetrician & Gynaecologist at the Princess Royal Maternity Hospital in Glasgow, September 2009. in Britain is that naloxone can seriously endanger the baby's survival; if possible without risking the mother's life, titration to give the smallest effective dose seems advisable.
The USA has the most extensive experience with peer programmes using naloxone. By 2006 programme volunteers had used the medication to reverse many hundreds of opiate overdoses. In New York one study reported that over 1000 needle exchange users had been trained in overdose prevention and received a prescription for naloxone at the exchange. Lessons learnt included flexible provision of brief training adapted to the exigencies of the lives of active drug users, conducted by outreach workers and peer educators at sites where drug users were likely to be found. A formal evaluation of this programme found that 122 trainees These were however trainees returning for a re-issue of naloxone so presumably more likely to have used it than trainees not returning. Their naloxone may have been used more often because 25 said they had given it to someone else. had administered naloxone 82 times to overdose sufferers; none were known to have died and 68 were known to have survived. Over 8 in 10 trainees said they felt comfortable with administering naloxone. Where training is lengthy and (as initially in New York) requires pairs of trainees to practice on each other, recruitment can be slow, seemingly a problem in San Francisco where of 487 injectors screened for a study, just 24 undertook the training.
In Chicago, the Chicago Recovery Alliance outreach project has been distributing naloxone and conducting associated training since 2001. By 2006 it had prescribed over 3500 ten-dose vials of naloxone and recipients had reported back on 319 overdose reversals, of which just one (complicated by alcohol and cocaine) was unsuccessful. After peaking the year before the programme started, heroin overdose deaths in Chicago and in the in the surrounding county decreased and remained lower at least until 2003. Given the numbers involved, it is conceivable that the programme made a contribution to this reversal. In Berlin 124 opiate users were trained in resuscitation and provided with naloxone; 22 later reported having used the drug 29 times. In San Francisco 24 similarly trained and equipped drug users witnessed 20 overdoses over the following six months. They intervened successfully in all of them using resuscitation techniques and (in three quarters) naloxone. As in the featured study, in Baltimore trained drug users who had administered naloxone also trained or informed other people how to do the same, partly to ensure that someone would be available to help if they themselves overdosed. A third of the sample had spread information in this way. The major impediment was the difficulty of acknowledging the risk by introducing overdose prevention in to conversations.
An obvious prerequisite to using naloxone is recognising the signs of overdose, an issue on which there remained room for improvement even after the training evaluated in the featured report. An evaluation of six programmes in the USA found that former or current drug users and needle exchange staff who (typically eight months previously) had been trained in overdose recognition were better able to recognise when naloxone was or was not needed than those who had not been trained. Their awareness of the need to administer the drug matched that of medical experts in overdose recognition and treatment.
While naloxone can certainly be a contributor to reducing deaths, it is clearly not the whole solution. Many non-fatal overdoses are witnessed by people who if they had access to it could administer naloxone, but overdoses which end in death are more likely to occur when the person is alone or out on the street. One concern is that naloxone might displace rather than supplement routine resuscitation techniques which continue to have role in saving lives. During the few minutes naloxone takes to reverse respiratory depression, patients may need to be placed in the recovery position and might require respiratory support or heart massage. Embedding naloxone training in overall resuscitation training and supplying it in a kit with instructions on other techniques are ways to counter any tendency to rely on naloxone alone. However, the argument has been made that naloxone administration is the single most important action to take, so even if it did displace other actions, the net result would be to save lives. Given the general reluctance of illegal drug users to come in contact with the authorities, concerns that having naloxone might provide an excuse not to call an ambulance have some foundation. In the featured study, before training 98% of the trainees recognised the need to call an ambulance in the event of an overdose, but just 79% when naloxone was assumed to be available. Training countered this, raising the figure back up to 99%. Further evidence of the reality of the risk comes from Berlin, where an ambulance was called for just 9 of the 29 people to whom naloxone was known to have been administered by trained drug users, and from San Francisco where, again even after training, emergency services were called in just six out of 20 overdose incidents witnessed by trainees. However, in both cases all the overdose sufferers survived.
In England homeless drug users interviewed about the possibility of using naloxone also mentioned the possibility that emergency services would not be called. They were also concerned about precipitating heroin withdrawal by administering the drug. Complaints that naloxone administration spoilt an expensive heroin high and even resulted in severe withdrawal are rare but not unknown when the drug has been administered by medical personnel, even though they are often in a position to titrate the dose to the patient's reactions. Members of the public unable to titrate doses can expect more often to face complaints, though these seem to be mitigated by the more gradual awakening associated with intramuscular rather than intravenous injection. Such reactions were common in the featured study and unless catered for in the training, might deter use of the drug. In New York these concerns also initially retarded recruitment of injectors to a naloxone training programme.
Comment on these background notes Return to main entry